Alert archive / Colorado / High Wind Warnings in 2024
High Wind Warning 3, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this high wind warning at Feb 7, 2024, 1:34 PM MST for 7 counties in Colorado. It took effect at Feb 7, 2024, 5:00 PM MST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 7, 2024, 1:34 PM MST (20:34 UTC)
- In effect from
- Feb 7, 2024, 5:00 PM MST
- Expired
- Feb 8, 2024, 3:01 AM MST
- In force
- 10 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Boulder County, CO, Clear Creek County, CO, Douglas County, CO, Gilpin County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO
The radar
The Denver radar (KFTG), 74 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.6 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1454 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
758 WWUS75 KBOU 072034 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver CO 134 PM MST Wed Feb 7 2024 COZ033-034-072145- /O.CAN.KBOU.HW.A.0002.240208T0000Z-240208T1800Z/ South and East Jackson/Larimer/North and Northeast Grand/Northwest Boulder Counties Above 9000 Feet-South and Southeast Grand/West Central and Southwest Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet- Including the cities of Berthoud Pass, Indian Peaks, Williams Fork Mountains, Kenosha Mountains, Mount Blue Sky, Breckenridge, East Slopes Mosquito Range, Willow Creek Pass, Rabbit Ears Range, East Slopes Southern Gore Range, Eisenhower Tunnel, Rocky Mountain National Park, Laramie and Medicine Bow Mountains, Cameron Pass, and Winter Park 134 PM MST Wed Feb 7 2024 ...HIGH WIND WATCH IS CANCELLED... Wind gusts to 60 mph are expected to develop tonight along the east slopes of the Front Range mountains. Though it will be windy, speeds are expected to remain under 75 mph, the criteria for High Wind Warnings. $$ COZ035-036-081200- /O.UPG.KBOU.HW.A.0002.240208T0000Z-240208T1800Z/ /O.NEW.KBOU.HW.W.0003.240208T0000Z-240208T1800Z/ Larimer and Boulder Counties Between 6000 and 9000 Feet-Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Including the cities of Glendevey, Nederland, Red Feather Lakes, Evergreen, Georgetown, Bailey, Central City, Westcreek, Idaho Springs, and Estes Park 134 PM MST Wed Feb 7 2024 ...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM MST THURSDAY... * WHAT...West winds 25 to 40 mph with gusts up to 80 mph expected. * WHERE...The Northern Front Range Foothills, and The Southern Front Range Foothills. * WHEN...From 5 PM this afternoon to 11 AM MST Thursday. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ For more information from the National Weather Service, visit https://weather.gov/bou Meier
2 follow-up statements
474 WWUS75 KBOU 080225 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver CO 725 PM MST Wed Feb 7 2024 COZ035-036-081200- /O.CON.KBOU.HW.W.0003.000000T0000Z-240208T1800Z/ Larimer and Boulder Counties Between 6000 and 9000 Feet-Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Including the cities of Estes Park, Bailey, Georgetown, Evergreen, Westcreek, Idaho Springs, Glendevey, Central City, Nederland, and Red Feather Lakes 725 PM MST Wed Feb 7 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MST THURSDAY... * WHAT...West winds 25 to 40 mph with gusts up to 80 mph expected. * WHERE...The Northern Front Range Foothills, and The Southern Front Range Foothills. * WHEN...Until 11 AM MST Thursday. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ For more information from the National Weather Service, visit https://weather.gov/bou Cooper
131 WWUS75 KBOU 081001 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver CO 301 AM MST Thu Feb 8 2024 COZ035-036-081115- /O.CAN.KBOU.HW.W.0003.000000T0000Z-240208T1800Z/ Larimer and Boulder Counties Between 6000 and 9000 Feet-Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Including the cities of Idaho Springs, Red Feather Lakes, Glendevey, Central City, Evergreen, Bailey, Nederland, Estes Park, Westcreek, and Georgetown 301 AM MST Thu Feb 8 2024 ...HIGH WIND WARNING IS CANCELLED... Although northwest winds will produce wind gusts up to 50 mph this afternoon for parts of the foothills, this should remain below high wind criteria. $$ For more information from the National Weather Service, visit https://weather.gov/bou AD
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind warning went out at Feb 7, 10:55 AM MST, 2 hours 39 minutes earlier. Its key messages:
- Convective snow showers across the mountains today with a few snow squalls possible. A chance of afternoon showers with a few thunderstorms over the plains. Gusty southwest winds over the plains with a few gusts from 40 to 50 mph.
- Snow will become more widespread in the mountains tonight with very windy conditions over the higher passes. This will lead to poor visibility and increasing travel impacts.
- Wind gusts up to 75 mph possible through Thursday morning for parts of the mountains and foothills.
- Unsettled weather is expected from Friday into the weekend. Temperatures will be cooler with periods of snow in the mountains. Light snow is likely on the plains, mainly Friday night into Saturday.
Area forecast discussion, Feb 7, 10:55 AM MST, 2 hours 39 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1055 AM MST Wed Feb 7 2024 .KEY MESSAGES... - Convective snow showers across the mountains today with a few snow squalls possible. A chance of afternoon showers with a few thunderstorms over the plains. Gusty southwest winds over the plains with a few gusts from 40 to 50 mph. - Snow will become more widespread in the mountains tonight with very windy conditions over the higher passes. This will lead to poor visibility and increasing travel impacts. - Wind gusts up to 75 mph possible through Thursday morning for parts of the mountains and foothills. - Unsettled weather is expected from Friday into the weekend. Temperatures will be cooler with periods of snow in the mountains. Light snow is likely on the plains, mainly Friday night into Saturday. && .UPDATE... Issued at 1055 AM MST Wed Feb 7 2024 Increased PoPs along the Palmer Divide where the showers are occurring. Also bumped up PoPs over the northeast plains where there should be better than isolated coverage of the showers later this afternoon and early evening. Downslope flow over the foothills extending east to I-25 will limit activity in this area. && .SHORT TERM...(Today and tonight) Issued at 400 AM MST Wed Feb 7 2024 A storm system will move quickly ENE from the swrn US across the area later this aftn and evening. At the sfc, low pres will be over ern CO with rather strong southwest low level flow through midday. Cross-sections show favorable moisture and lapse rates for convective type showers over the higher terrain today. Not impossible there could be a heavier snow squall or two as well. Across the plains, there will be a chc of showers this aftn. Soundings do show some CAPE so a few tstms may occur as well. Meanwhile, with rather stg southwest low level flow this morning, as mixing occurs, may see gusts from 40 to 50 mph especially southeast of a Denver to Akron line. As far as highs over nern CO, will keep readings in the 50's except for lower 60's over the far ern areas. For tonight, as the upper level trough moves across, the orographic component will become more westerly in the mtns. In addition, cross-sections show deepening moisture as well so should see increasing snow from the I-70 mtn corridor northward. In addition it will become very windy, with areas of blowing snow and poor visibility over the higher passes. Finally, there is some potential for high winds across portions of the mtns and foothills tonight. However, am getting mixed signals from the higher resolution data. Using the Grand Ensemble data from DESI, does indicate gusts approaching high wind criteria in some places. Cross-barrier flow is certainly favorable for high winds, however, there is uncertainty as to how developed a mtn wave will be. For now, will just issue a watch and see if later data becomes more supportive if high winds. .LONG TERM...(Thursday through Tuesday) Issued at 400 AM MST Wed Feb 7 2024 An unsettled pattern continues Thursday through this weekend. West to northwesterly flow prevails across the mountains as orographic flow continues to bring snow to areas along the Park Range. We'll keep Winter Weather advisories in effect for the Park and Gore Ranges through Thursday afternoon. Temperatures slightly increase in the afternoon hours. 700mb temperatures range between -5 to -8C. Thursday afternoon highs for the urban corridor and plains remain above normal between 45-55 and 20-30 for the mountains and valleys. The next mid-level trough enters western Colorado Thursday night and model guidance greatly differs in how much Pacific moisture arrives. Both GFS/NAM keep spotty and light QPF fields over the entire region while ECMWF brings accumulating snowfall from the mountains to the plains. Given the favorable QG fields Friday morning and surface winds shifting to northerly flow by Friday afternoon, an increase in PoPs of 20-35% was introduced this update for the southern foothills, Palmer Divide, and parts of Adams/Arapahoe counties for accumulating snowfall. The caveat to this outcome depends greatly on the trough time of arrival. Ensembles are struggle to depict the broad area of QPF across the plains through Saturday. There will be periods of upslope but given multiple runs continue to sink the trough axis deeper south, a few areas near the Wyoming border may struggle to receive an inch. 1-3 inches for the urban corridor and 2-5 for the foothills and Palmer Divide seems reasonable totals for the 2-day period. The greatest impacts such as slick roads and periods of low visibility will likely fall between Saturday morning and afternoon. Considering it is Superbowl weekend, keep your travel plans in mind as snow ends Sunday morning. There is strong agreement in a ridge pattern entering by Monday keep scatted PoPs in the mountains and lower chances of isolated showers along the urban corridor. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1055 AM MST Wed Feb 7 2024 Rain showers will increase and lift northeast through the Denver area, mainly between 20-01Z. Can't rule out graupel/snow grains with a couple of the stronger showers. Expect ceilings to dip to around or below 6000 feet occasionally with this activity. Conditions to improve after 01Z. As far as winds go, southwest winds to prevail through the next hour or two. There's a threat for northerly winds to sink south across the field, though they will be battling stronger southwest winds. Eventually as the system moves through, would expect a period of northwest winds late this afternoon into the early evening before winds return to a southerly drainage direction. && .BOU WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning until 5 PM MST Thursday for COZ031. Winter Weather Advisory until 5 PM MST Thursday for COZ033-034. High Wind Watch from 5 PM MST this afternoon through Thursday morning for COZ033>036. && UPDATE...Meier SHORT TERM...RPK LONG TERM...AD AVIATION...Meier
Hazardous weather outlook, Feb 7, 11:00 AM MST, 2 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1100 AM MST Wed Feb 7 2024 COZ030>051-081800- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1100 AM MST Wed Feb 7 2024 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Snow showers along with isolated thunderstorms will develop in the mountains today. Periods of snow will continue tonight, with heavy snow possible in the area around Rabbit Ears Pass. The plains will have scattered rain showers and isolated thunderstorms this afternoon into the early evening hours. Very windy conditions will develop tonight in the mountains and foothills with a few gusts up to 75 mph possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A couple of storm systems are expected to move across the forecast area Late Thursday night through Saturday. As a result, cooler temperatures can be expected, with snow likely for the mountains. The lower elevations will likely have some snow on Saturday, with lesser chances on Thursday night and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 7, 3:32 AM MST | Winter Weather Advisory | BOU | Boulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more | 35 hr |
| Feb 7, 3:33 AM MST | High Wind Watch | BOU | Boulder, Clear Creek, Douglas, Gilpin, Grand, Jackson and 4 more | 10 hr |
Nearby
High Wind Warnings in Colorado, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.